NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
I am 40 years old and I`ve had an IUD (Mirena) for 8 months with light monthly bleeding. Suddenly I`ve been bleeding for over 2 weeks and it seems to be getting heavier...what could be the cause of this?
Abnormal bleeding is common with an IUD especially as the lining of the uterus becomes thinner. The progesterone (female hormone in the IUD) causes the lining to thin and exposes blood vessels that can bleed. Treatment with estrogen can cause the lining to thicken and protect the blood vessels. You might need to be examined in order to make sure there isn't an infection causing the bleeding.
Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated